Cullen SW, Xie M, Vermeulen JM, et al. Med Care. 2019;57:913-920.
Various factors can impact patient safety risk in psychiatric settings. This study assessed the prevalence of AEs and MEs in community hospitals and Veterans Health Administration (VHA) hospitals and found that psychiatric inpatients at community hospitals were twice as likely to experience these patient safety events than VHA inpatients, even after controlling for patient and hospital characteristics.
Anticoagulant medications are known to be high-risk for adverse drug events. Although direct oral anticoagulants (DOACs) require less monitoring than warfarin, they are still associated with an increased risk of patient harm if not prescribed and administered correctly. The Joint Commission has issued a new sentinel event alert to raise awareness of the risks related to DOACs, and in particular, the challenges associated with stopping bleeding in patients on these medications. The alert suggests that health care organizations develop patient education materials, policies, and evidence-based guidelines to ensure that DOACs and reversal agents are used appropriately. A past WebM&M commentary discussed common errors related to the use of DOACs.
Prior research has shown that numerous factors may impact patient safety in the inpatient psychiatry setting. In this study involving 4371 patients admitted to 14 inpatient psychiatric units at acute care general hospitals, researchers found that older patients and those with longer length of stay were at increased risk for adverse events and medical errors.
Mills PD, King LA, Watts B, et al. Gen Hosp Psych. 2013;35:528-536.
This study examined inpatient suicides at Veterans Affairs hospitals and provided recommendations for mitigating risks. Hanging by using equipment present in psychiatric wards was the most common method of suicide.
Young JQ, Wachter RM. Jt Comm J Qual Patient Saf. 2009;35:439-448.
This study describes the application of Toyota Production System principles, which emphasize designing standardized and reliable work processes by an iterative process of testing and evaluation, to improving patient safety and continuity of care at a psychiatric institution.
Lankshear A, Lowson K, Harden J, et al. J Adv Nurs. 2008;63.
This study demonstrated that simply designing "system" safeguards fails to prevent errors in subsequent monitoring and implementation. Investigators used three safety alerts, including latex allergy, as markers of how well these alerts were being adopted in practice by bedside nurses.
Please select your preferred way to submit a case. Note that even if you have an account, you can still choose to submit a case as a guest. And if you do choose to submit as a logged-in user, your name will not be publicly associated with the case. Learn more information here.